Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

August 22, 2021Jones County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Aug 22, 2021, 8:02 AM CDT for Jones County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 8:02 AM CDT (13:02 UTC)
Expired
Aug 22, 2021, 8:45 AM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Hail
0.88 in
Wind
50

County Jones County, SD

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-560 J/kg
Mixed-layer LCL
1991 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WWUS83 KABR 221302
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
802 AM CDT Sun Aug 22 2021
 
SDZ033-045-048-221345-
Stanley SD-Lyman SD-Jones SD-
802 AM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northern Jones,
south central Stanley and northwestern Lyman Counties through 845 AM
CDT/745 AM MDT/...

At 801 AM CDT/701 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Okaton, or 10 miles northwest of Murdo, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Van Metre around 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4399 10106 4400 10105 4402 10105 4438 10059
      4400 10024 4384 10095
TIME...MOT...LOC 1301Z 236DEG 37KT 4398 10089 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

Vipond

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:39 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 22, 6:39 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
639 AM CDT Sun Aug 22 2021

.SHORT TERM...(Today through Monday Afternoon)
Issued at 400 AM CDT Sun Aug 22 2021

The first round of waa induced showers has begun this morning as
southeasterly sfc winds increase across central SD ahead of an
approaching sfc low and upper trough. Helping to feed the waa and
moisture availability is a 45 kt llj that will only gradually
diminish to 30 to 35 kts as it pushes east this afternoon ahead of
the sfc low. With daytime heating and the interaction of the upper
trough and the llj late this afternoon into the evening from the
James Valley east, there will be the potential for some strong to
severe storms. There are a couple of limiting factors, however.
Dewpoints in the 40s and 50s will be slow to rise into the 60s to
provide enough instability. Dry, warm air will quickly push in from
the west behind the low helping to set up a cap. Seeing any
redevelopment in the upper trough interaction is more unlikely the
farther west you go. LLM may not build over the far east as quickly
as models depict, either. The sweet spot may be right over the James
Valley between 20z and 0z with strong shear, better moisture
channeling up the valley and the right alignment of the shortwave
trough as it catches up with and surpasses the sfc front. All
hazards will be possible if any supercells manage to form along this
boundary.

The other concern of the day is the dry air mass behind the low.
Areas west river will see RH fall to around 20 percent with some
breezy winds still in place in the upper trough until closer to 0z.
Jones and Stanley counties could near red flag conditions,
especially if they miss out on wetting rain this morning. Due to
uncertainty with placement of morning convection, however, opted to
forgo a headline. Hot and dry conditions on Monday will lead to low
RH again, but winds will be more on the marginal side for red flag
if still breezy.

.LONG TERM...(Monday Evening through Saturday)
Issued at 400 AM CDT Sun Aug 22 2021

Not really much change for the extended with closer to seasonal
temperatures, with the upper pattern dominated by a mostly zonal
southwest oriented flow. A plume of mid level moisture from the
Desert Southwest, and a warm advection push ahead of a very subtle
wave will bring chances for moisture, though with 700mb temperatures
around +13C this will be confined to elevated convection. Despite
some cooling aloft, and a surface front (though there is some
difference between deterministic guidance on timing) BUFKIT profiles
never really suggest convection will become rooted in the boundary
layer. We should have a mostly dry Tuesday night and while blended
guidance has chance POPs for Wednesday, there is a shortwave ridge
over the western Dakotas, so again probably confined to weak
elevated convection. An upper trough deepens over the western CONUS
for a stronger mid level southwesterly flow regime. There are 3
distinct waves that follow which is why the later half of the work
week and into the weekend looks to be more active.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 637 AM CDT Sun Aug 22 2021

Terminals KABR,KATY,KPIR,KMBG

Generally, VFR conditions are expected through the next 24 hours.
Showers and thunderstorms will move through from west to east
through early evening. Some of these storms may be severe in the
afternoon and evening. Cigs or vsby may drop to IFR in any heavier
storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
337 AM CDT Sun Aug 22 2021

MNZ039-046-SDZ004>011-016>023-037-051-230845-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Hand-Buffalo-
337 AM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>036-045-048-230845-
Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-
337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms will move through the region today. Some of
these may be strong to severe. As winds increase, areas that do not
receive wetting rains in the thunderstorms will see fire danger rise
to very high this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 8:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
802 AM CDT Sun Aug 22 2021

SDZ033-045-048-221345-
Stanley SD-Lyman SD-Jones SD-
802 AM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northern Jones,
south central Stanley and northwestern Lyman Counties through 845 AM
CDT/745 AM MDT/...

At 801 AM CDT/701 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Okaton, or 10 miles northwest of Murdo, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Van Metre around 815 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4399 10106 4400 10105 4402 10105 4438 10059
      4400 10024 4384 10095
TIME...MOT...LOC 1301Z 236DEG 37KT 4398 10089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Vipond

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:40 PM CDTSpecial Weather StatementABRDeuel20 min
Aug 22, 4:19 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter41 min
Aug 22, 4:33 PM CDTSevere Thunderstorm Warning Considerable damage threatABREdmunds, McPherson42 min
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningABRMcPherson13 min
Aug 22, 5:21 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds39 min
Aug 22, 5:25 PM CDTSevere Thunderstorm WarningABRBuffalo37 min
Aug 22, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatABRBrown50 min
Aug 22, 5:50 PM CDTSpecial Weather StatementABREdmunds25 min
Aug 22, 6:11 PM CDTSevere Thunderstorm WarningABRBrown49 min
Aug 22, 6:14 PM CDTSevere Thunderstorm Warning Destructive damage threatABRDay, Marshall46 min
Aug 22, 6:27 PM CDTSevere Thunderstorm WarningABRBrown, Spink48 min
Aug 22, 6:54 PM CDTTornado WarningABRSpink15 min
Aug 22, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatABRDay, Marshall, Roberts24 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.